Montana, 2008

Hail and Damaging Wind in Montana, August 21, 2008

August 21, 2008 · NWS GGW · 4 events in 3 counties and zones

An upper level disturbance moved into western Montana this afternoon and pushed a strong cold front across the region. A few severe thunderstorms developed along this front producing severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level disturbance moved into western Montana this afternoon and pushed a strong cold front across the region. A few severe thunderstorms developed along this front producing severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 21, 1:17 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 21, 1:17 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT THU AUG 21 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
GFS AND NAM PLACE UPPER LOW/VORTEX OVER SOUTHERN ALBERTA/NW
MONTANA TO BEGIN THIS EVENING. THE LOW WILL PUSH INTO SOUTHERN
SASKATCHEWAN AND NE MONTANA BY MIDNIGHT. THIS WILL BRING VERY
ACTIVE WX THIS EVENING AS A VERY STRONG JET ROUNDS THE BASE OF THE
TROUGH SENDING THE COLD FRONT COMPLETELY ACROSS THE ZONES BY
MIDNIGHT. FAIRLY STRONG OMEGA ALONG WITH STRONG NEGATIVE Q VECTOR
DIVERGENCE AND CAPE VALUES SUGGEST CONDITIONS ARE GOOD FOR STRONG
THUNDERSTORMS THIS EVENING. 12Z GFS PUTS THE BEST INSTABILITY A
LITTLE MORE TO THE EAST AND SOUTH BY EVENING BUT WITH PLENTY OF
FORCING AVAILABLE IT WOULD NOT TAKE MUCH TO INITIATE SOME SEVERE
STORMS. STRONG NW WINDS WILL SWEEP IN BEHIND THE LOW TONIGHT
REINFORCING A STRONG SURFACE PRESSURE DIFFERENCE OVER THE ZONES AS
THE SURFACE TROUGH TREKS EAST INTO THE DAKOTAS. WITH AN IMPRESSIVE
POST FRONTAL LOW LEVEL JET A NEED FOR A LAKE WIND ADVISORY BECOMES
OBVIOUS SO WILL ISSUE FOR LATE TONIGHT THROUGH FRIDAY. BEST AREAS
FOR PRECIPITATION AFTER MIDNIGHT WILL BE NORTH IN SOUTHERN
SASKATCHEWAN. LINGERING SHOWERS SHOULD CONTINUE THROUGH FRIDAY
MORNING. LOW STRATUS WRAPPING AROUND BEHIND THE LOW SHOULD DEPART
BY FRIDAY EVENING AS HIGH PRESSURE MOVES IN FROM THE WEST.
CLEARING SKIES AND COOL AIR WILL DROP MINIMUM TEMPERATURES DOWN
INTO THE 40S...AND POSSIBLY THE 30S IN THE NORTHERN ZONES. UPPER
LEVEL FLOW FROM THE NORTHWEST WILL KEEP MAXIMUM TEMPERATURES
CLOSER TO NORMAL ON SATURDAY. SCT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
ECMWF AND GFS MODELS IN REASONABLE AGREEMENT THROUGH TUESDAY..
WITH THE GFS MODEL BEING MORE PROGRESSIVE AFTER THAT. THE GENERAL
PATTERN OF PROGRESSIVE TROUGH-RIDGE TRANSITIONS CONTINUES. RIDGING
SUNDAY AND MONDAY GIVE WARM AND DRY CONDITIONS FOR THAT PERIOD, PERHAPS
THE WARMEST DAYS REMAINING FOR THE YEAR..THOUGH THE GFS ENSEMBLE
HAS A WIDE RANGE FOR THE HIGHS WITH MID 80S TO UPPER 90S
POSSIBLE. THE NEXT TROUGH FOLLOWS WITH A LEADING COLD FRONT
FORECAST TO PASS THROUGH THE NORTHEAST MONTANA AREA MONDAY
NIGHT...LEADING TO COOLER TEMPERATURES AND A CHANCE OF
PRECIPITATION TUESDAY AND WEDNESDAY. SURFACE WINDS COULD ALSO
PICK-UP ON TUESDAY BEHIND THE FRONT. BY WEDNESDAY EVENING...THE
GFS HAS THE TROUGH EAST OF MONTANA AND FOLLOWS THIS WITH SOME WEAK
RIDGING...OR NORTHWESTERLY FLOW ON THURSDAY. WJM

PREVIOUS LONG TERM DISCUSSION...
MODELS ARE IN DECENT AGREEMENT
TO START AS UPPER RIDGE MOVES THROUGH EASTERN MONTANA SUNDAY AND
MONDAY. THE UPPER RIDGE COMBINED WITH A STRONG THERMAL RIDGE THAT
WILL PEAK ON MONDAY WILL BRING HOT AND DRY WEATHER TO THE FORECAST
AREA. MONDAY MAY BE THE LAST GOOD CHANCE AT 100 DEGREES FOR 2008.

STRONG...DRY COLD FRONT PASSES THROUGH MONDAY NIGHT AS UPPER RIDGE
MOVES TO THE EAST. MODELS ARE NOT IN AGREEMENT WITH THE TIMING OF
A MIDWEEK UPPER TROUGH. SOUTHWEST FLOW ALOFT AHEAD OF THE TROUGH WILL
ALLOW FOR UNSETTLED WEATHER FOR TUESDAY AND BEYOND. MODELS HAVE
VARIED FROM BEING VERY WET TO BEING DRY IN THEIR RUNS. WILL
MAINTAIN THE CURRENT SLIGHT CHANCE OF THUNDERSTORMS BROAD BRUSH.
ECMWF BRINGS THE TROUGH THROUGH EASTERN MONTANA WEDNESDAY NIGHT
WHILE THE GFS HAS IT DIGGING INTO NEVADA DURING THE SAME TIME. FORRESTER

&&

.AVIATION...
SOME SCATTERED SHOWERS WITH A FEW LIGHTNING STRIKES OVER THE
NORTHEAST MONTANA AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
INCREASING UNTIL MIDNIGHT AND THEN DECREASING. SOME STORMS SOUTH OF
HWY 200 COULD HAVE SEVERE WIND GUSTS. OUTSIDE OF SCATTERED SHOWERS
WITH LOCALLY MVFR AND IFR...CONDITIONS WILL BE VFR UNDER A HIGH
CLOUD DECK. A COLD FRONT EXITS THE AREA TO THE EAST THURSDAY
EVENING. SURFACE WINDS ARE EXPECTED TO INCREASE BEHIND THE FRONT
OUT OF THE NORTHWEST...REACHING 25KTS WITH HIGHER GUSTS FROM EARLY
THURSDAY MORNING THROUGH NOON FRIDAY. WJM

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MDT FRIDAY FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 21, 1:57 PM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT THU AUG 21 2008

MTZ016-018>021-024>027-059>062-222100-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
257 PM MDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA BETWEEN
LATE AFTERNOON AND THIS EVENING. THIS WILL GENERATE NUMEROUS
THUNDERSTORMS...SOME STORMS MAY REACH SEVERE LIMITS WITH STRONG
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-022-023-222100-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
257 PM MDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA BETWEEN
LATE AFTERNOON AND THIS EVENING. THIS WILL GENERATE NUMEROUS
THUNDERSTORMS...SOME STORMS MAY REACH SEVERE LIMITS WITH STRONG
DAMAGING WIND GUSTS.

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT FROM MIDNIGHT
TONIGHT UNTIL 8 PM FRIDAY EVENING. NORTHWEST WIND OVER THE LAKE
WILL INCREASE TO 15 TO 25 MPH TONIGHT...THEN INCREASE IN STRENGTH
FRIDAY TO 20 TO 35 MPH BEFORE DIMINISHING AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
August 21, 3:50 PM MST
Where
Richland County, 11 mi E of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.450, -104.115

Hail, Prairie

When
August 21, 7:08 PM MST
Where
Prairie County, 19 mi ESE of Fallon
Measured
1.75 in hail
Reported by
Public
Coordinates
46.725, -104.749

Hail, Wibaux

When
August 21, 7:35 PM MST
Where
Wibaux County, 15 mi S of Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.763, -104.180

Hail, Wibaux

When
August 21, 7:35 PM MST
Where
Wibaux County, 15 mi SSW of Wibaux
Measured
0.5 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
46.779, -104.302

Some hail damage to crops was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129467, 129465, 129466, 129469.